BIT Numerical Mathematics

, Volume 50, Issue 3, pp 455–480 | Cite as

On the stability and error structure of BDF schemes applied to linear parabolic evolution equations



We continue the work of various authors on the stability and error structure of multistep schemes applied to linear evolution equations. BDF schemes are considered, and, as far as reasonable, explicit expressions for all occurring bounds are specified, exploiting prior work on the location of characteristic roots. The 2-step BDF scheme is considered in particular detail, and for problems of sectorial type, an asymptotic error expansion is derived based on damping properties of the scheme.


BDF schemes Sectorial operator Stability Asymptotic error expansion 

Mathematics Subject Classification (2000)

65L06 65M12 65M20 35K90 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Auzinger, W.: On error structures and extrapolation for stiff systems, with application in the method of lines. Computing 44, 331–356 (1990) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Auzinger, W., Herfort, W.: A uniform quantitative stiff stability estimate for BDF schemes. Opusc. Math. 26/2, 203–227 (2006) MathSciNetGoogle Scholar
  3. 3.
    Crouzeix, M., Raviart, P.A.: Approximation des équations d’évolution linéares par des méthodes à pas multiples. C. R. Acad. Sci. Paris, Sér. A 287, 367–370 (1976) MathSciNetGoogle Scholar
  4. 4.
    Del Buono, N., Hill, A.T.: On a multistep method approximating a linear sectorial evolution equation. IMA J. Numer. Anal. 22, 481–499 (2002) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Hairer, E., Nørsett, S.P., Wanner, G.: Solving Ordinary Differential Equations I. Nonstiff Problems, 2nd edn. Springer, Berlin (1993) MATHGoogle Scholar
  6. 6.
    Hairer, E., Wanner, G.: Solving Ordinary Differential Equations II. Stiff and Differential-Algebraic Problems, 2nd edn. Springer, Berlin (1996) MATHGoogle Scholar
  7. 7.
    in ‘t Hout, K.J., Spijker, M.N.: Analysis of error growth via stability regions in numerical initial value problems. BIT 43, 363–385 (2003) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Le Roux, M.N.: Semidiscretization in time for parabolic problems. Math. Comput. 33, 919–931 (1979) MATHMathSciNetGoogle Scholar
  9. 9.
    LeVeque, R.J., Trefethen, L.N.: On the resolvent condition in the Kreiss matrix theorem. BIT 24, 584–591 (1984) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Lubich, C.: Convolution quadrature and discretized operational calculus I. Numer. Math. 52, 129–145 (1988) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Lubich, C., Nevanlinna, O.: On resolvent conditions and stability estimates. BIT 31, 293–313 (1991) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Miklavčič, M.: Applied Functional Analysis and Partial Differential Equations. World Scientific, Singapore (1998) MATHGoogle Scholar
  13. 13.
    Spijker, M.N.: On a conjecture by LeVeque and Trefethen related to the Kreiss matrix theorem. BIT 31, 551–555 (1991) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Spijker, M.N., Straetemans, F.A.J.: Error growth analysis via stability regions for discretizations of initial value problems. Appl. Numer. Math. 37, 442–464 (1997) MATHMathSciNetGoogle Scholar
  15. 15.
    Trefethen, L.N., Embree, M.: Spectra and Pseudospectra: The Behavior of Nonnormal Matrices and Operators. Princeton University Press, Princeton (2005) MATHGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2010

Authors and Affiliations

  1. 1.Institute for Analysis and Scientific ComputingVienna University of TechnologyWienAustria
  2. 2.Department of MathematicsUniversity of InnsbruckInnsbruckAustria

Personalised recommendations